Here are the recent answer to this question.
The best thing would be to see a dermatologist. They can give you a presciption for shampoo and creams to apply to scalp. Its a type of dermatitis, and its really common. You may notice itchy spots on your forehead or cheek and maybe your back.
By debbie in sc (Guest Post)09/07/2007
Have you considered that you may have dust mites in your bedding? They sell dust mite-proof linens that may be worth a try.
By susan 08/27/2007
We have the same problem in our house, but the roles are reversed. We discovered that whenever my husband goes to bed without showering (and washing his hair), he has itchy scalp in the morning. If he showers first, he doesn't have it. I think that it's just the microscopic amount of salt that accumulates naturally from sweating, since his hair doesn't look or feel dirty. I have the same reaction when I'm at the ocean--the salty water makes me itch, and apparently I'm not alone, since beaches have outside showers and faucets to wash the salt water off the body.
By Jill 08/26/2007
You can get shampoo brushes (I think they're called) that have short, rounded end bristles on an octagonal base with a ring or two on the back so you can put your hand in it in the shower without it slipping. I bet it would be a safe way to massage your scalp to relieve the itch.
I used to buy extra-strength Denorex for our dog who went through an itchy spell. I know it made my hands tingle when I washed him, and worked like a charm for him. (I chose it when the dog shampoos with similar ingredients cost twice as much!)
Hope you find some relief!
By Chris (Guest Post)08/26/2007
I also have a Itchy scalp, but I have had a brain tumor removed and have a lengthy scar from ear to ear, and I also have always had very dry skin, so even though I dont have dandruff, I do use Head and Shoulders extra moisurizing, and since I also have dry hair, it doesnt make it oily. The shampoo helps alot for me.
By edie (Guest Post)08/25/2007
I had the same problem of an itchy scalp and it turned out to be conditioner that I used after shampoo. I found I can't use shampoos with conditoners in them..
By Sheila Hendricks 08/24/2007
You should not be scratching with your nails as it only causes further injury to your scalp. I have a number of allergies which cause rashes and a very wise doctor once showed me how to ease the itch. Don't scratch the actual site that itches; it just releases histamines into your system which makes matters worse. Instead, gently rub around the itchy area (not on it) and you will find that it greatly reduces the itch. Meantime, try a milder shampoo (I use a baby shampoo) and don't use a blow dryer for awhile to see if that clears up your problem.
By joan pecsek 08/24/2007
I'd like to add a comment to Grandma Margie's post. Allergic reactions sometimes take a while to manifest so it could be something not all that recent. Are you under a lot of stress? Stress can cause scalp itching as well as hair loss -- happened to me last summer.
By Redbudtx (Guest Post)08/24/2007
You might need more oil in your diet. Choose healthy oils like extra virgin olive oil. You may be short of EFAs (essential fatty acids). Fish oil (cod liver oil for the vit D if you're also short of sunshine) provides the EFAs nicely. You can also eat salmon once or twice a week.
By Louise B. 08/24/2007
It could be something as simple as dry scalp. Head and Shoulders for Dry Scalp might help, and is certainly worth a try.
By judycorkilll (Guest Post)08/24/2007
Sometimes too much sugar and yeast in the diet can cause itchy scalp. Be sure to check your diet. yeasty foods would be cheese cottage cheese, yogurt pies cakes, cookies, candy, anything with simple sugars.
By Marge Mayhew 08/24/2007
Did you start taking any new medications or start using some product about the same time the itching started? The reason I ask is because I started having an allergic reaction to aspirin and also tomato products. My very first clue that I had absentmindedly ingested one or the other was an intensely itching scalp! If I dared to eat another slice of pizza or a slice of tomato I knew the next thing that would happen was puffy, intense, itchy hives behind my knees, the insides of my elbows,and at my waistband!! The first sign of itching was always my scalp! Benadryl or the OTC generic version of Claritin may help!
I have no scientific proof but I am fairly certain that an an "ingredient" found in both tomato and aspirin reacted with one of my blood pressure medications causing my intense itchy hives! I had switched doctors and my new doctor completely changed the medications I was taking for high blood pressure. Now I LOVE anything with tomato in it and even tho I KNEW I was going to "hive up" I still could not resist having a taste or two of what I loved....tomato! It took me two or three months to realize I was no longer having a reaction when I ate tomato so I gradually got bolder, eating larger portions, more often!
Guess what! NO HIVES! I was ecstatic. Now everyone, including my doctor, just dismisses this with a disbelieving smile but I'm pretty certain that I accidentally found the common denominator to my problem! I can also take aspirin now with no problem! My niece, who is a registered nurse, scolded me for "experimenting" to see if the aspirin would still bother me. I could have had a serious, dangerous reaction to my experiment. I know the good Lord was looking after me in my stupidity!
Having become older, and hopefully wiser, I would suggest to everyone to "listen" to your body and pay attention to how it reacts to anything and everything. My older friends agree with me. If you pay close attention, when you need a doctor's assistance you can help him pinpoint your problem if you have been taking note of various "clues" your body is giving you. It can help him (or her) rule out unnecessary tests and get you the help you need more quickly. I am not suggesting that anyone become so inwardly absorbed that they cannot talk or think about anything other than their aches and pains and previous surgeries. Just pay attention to your body! Most prescription drugs do have side effects. You do need to read about them for your own best health.
My son's landlady started having extreme hoarseness which was causing her concern. When she said she had recently started taking a new drug I looked up the possible side effects. One was hoarseness...in which case you were to notify your doctor immediately. I called her, she called her doctor, he switched her to another drug, problem solved!
I apologize for this lengthy post. Hopefully someone will find something of value, or help, in it!
Add your voice to the conversation. Click here to answer this question.